Q: Having Difficulty Functioning
I was diagnosed as bipolar last spring when I was in a mixed state and just lost
it. I am a high school teacher and the mother of an eleven year old and
thirteen year old.
I've been in steady treatment and on my different medicines, various doses, etc.
as needed. My doctor proudly informed me yesterday that my mania had been
broken!!! The problem now is that my body is over sensitive to my meds and
I have become over medicated. As of yesterday, my doctor started easing me
off most of my medicine.
My main concern is that I simply can't function like a normal person -- ever.
I can't keep up with my school work, I'm confused, and my short-term memory has
been shot for over a year. It has become almost impossible to mask my
symptoms at at school. My principal realizes something is wrong, but I've
told him nothing. (He is very young and I don't feel at all comfortable or
secure telling him.)
My house looks like pure hell. I simply cannot make myself do what I need
to do to live in a half way decent home (clean/organized). My precious
husband keeps us in clean clothes and dishes -- I never cook.
My doctor feels that once I get over being over medicated I'll "perk" up.
I don't think so. This has been going on for a good year and a half.
What do you think? I am terribly discouraged.
Dear Ms. L-
Hard to tell just what's going on but there are indeed circumstances where to
get things controlled takes more medications than to keep them controlled, and
that the amount of medication it used to take could contribute to confusion and
difficulty functioning. Memory problems can come from several medications
like topiramate and Neurontin, but in my experience they are very commonly part
of the illness we're trying to treat -- but do get better pretty quickly if mood
symptoms get really stable. So your doctor could definitely be right, and
you could also be somewhat right that you've got a version of this that is
really interfering with your ability to function (i.e. it isn't all coming from
the medication); usually it turns out that both interpretations have some truth
to them. However, for now I'd encourage you to continue to maintain some
guarded hope that your doctor is correct. Even if she was wrong, there is
still a very good chance you could find something to control symptoms that would
allow you to function much better. One of my patients with symptoms as bad
as I've ever seen is back working on a Ph.D. now and doing well at it (even
though periodically she still has symptoms return, and we revise our treatment
accordingly, always seeming to be moving doses up at one point, then down when
things are more stable). Good luck with all that.
Published February, 2003